Diabetes Drug Byetta Linked to Increased Risk of Pancreatic Cancer

Pancreatic cancer
by admin

Byetta, a twice-daily injectable drug prescribed to diabetics to help control blood sugar levels, has been linked to an increased risk for pancreatitis and pancreatic cancer, as well as other health problems.

According to lawsuits filed against the manufacturers of the drug, Amylin Pharmaceuticals, Inc. and Bristol-Myers Squibb, Byetta makers failed to properly test the side effects of their drug before seeking approval for sale. Then when problems were discovered with Byetta, the drug’s maker failed to provide adequate warning concerning its risks to doctors and consumers.

Byetta received approval from the FDA in April 2005. It is part of a class of drugs called incretin mimetics, which work by mimicking the action of certain hormones in the body’s gastrointestinal tract. This helps to lower blood glucose levels by stimulating insulin secretion from pancreatic cells.

The drug was part of an aggressive marketing campaign and as a result, millions of people were prescribed the drug by their doctors.

Byetta Users Experience Gastrointestinal Side Effects

It wasn’t long after Byetta was introduced that users began reporting symptoms of pancreatitis. The drug’s makers had not warned users of this potential problem, despite the link between pancreatitis and the development of pancreatic cancer.

Pancreatitis is a condition that causes inflammation in the pancreas and results in symptoms including:

  • Severe upper abdominal pain that can radiate through the back
  • Nausea and vomiting
  • Significant increases or decreases in blood pressure
  • Elevated heart rate
  • Elevated respiratory rates

Users of Byetta are encouraged to contact their doctors immediately and stop their use of Byetta if they develop symptoms of pancreatitis.

Finally, in the fall of 2007 after receiving numerous adverse incident reports about Byetta, the FDA issued an alert warning the drug’s users that at least 30 people had been diagnosed with acute pancreatitis. The FDA updated that warning the following year after six more cases of necrotizing pancreatitis or hemorrhagic pancreatitis were reported among Byetta users. At least two of these cases proved fatal.

In addition to the recorded cases of problems with Byetta, online message boards continue to be flooded with individual reports of side effects experienced after taking the medication.

One man who was prescribed Byetta in 2006 saw improvement in his blood sugar levels but was forced to take an anti-diarrheal medication several times a day. He experienced vomiting, nausea, disorientation, and dizziness, and eventually needed to be hospitalized.

Another person reported her mother suffered severe stomach problems after starting Byetta and eventually was diagnosed with pancreatic cancer.

Evidence Linking Byetta Use to Pancreatic Cancer

Though no definitive direct link has been officially drawn between Byetta use and pancreatic cancer, many familiar with the drug’s side effects believe there is a high risk for developing cancer as a result of the drug’s likelihood to cause ongoing inflammation in the pancreas.

According to one study published in the February 2011 issue of Gastroenterology, the risk for developing pancreatic cancer was three times higher among those taking Byetta compared to diabetics not using the drug.

A study in February 2013’s issue of JAMA Internal Medicine backed up the first report and raised concerns about Byetta’s link to cancer. This came after a study found that people taking the drug were twice as likely to be hospitalized because of symptoms of pancreatitis.

Pancreatic cancer is the fourth most common type of fatal cancer in the United States. Symptoms include:

  • Upper abdomen pain
  • Loss of appetite
  • Weight loss
  • Jaundice
  • Fatigue and weariness
  • Nausea and vomiting

Lawsuits filed against the makers of Byetta claim that despite being aware of the risks associated with the drug, the companies failed to warn doctors and consumers and as a result, are responsible for the complications users experienced.

Have you been affected by a drug or device listed? Call 855-543-7559